Alert archive / Texas / Tornado Warnings in 2023
Tornado Warning 6, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at Jun 17, 2023, 6:23 PM CDT for Stonewall County, Texas. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2023, 6:23 PM CDT (23:23 UTC)
- Expired
- Jun 17, 2023, 6:45 PM CDT
- In force
- 22 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 2.75 in
County Stonewall County, TX
The radar
The Dyess AFB radar (KDYX), 104 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 6:29 PM CDT | TORNADO | 5 Ese Red Bluff Crossin, TX | Multiple pictures on social media from public and storm chasers. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 2:56 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -366 J/kg
- Mixed-layer LCL
- 2876 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
333
WFUS54 KLUB 172323
TORLUB
TXC433-180000-
/O.NEW.KLUB.TO.W.0006.230617T2323Z-230618T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
623 PM CDT Sat Jun 17 2023
The National Weather Service in Lubbock Texas has issued a
* Tornado Warning for...
Southeastern Stonewall County in northwestern Texas...
* Until 700 PM CDT.
* At 623 PM CDT, a confirmed tornado was located 11 miles southwest
of Aspermont, moving southeast at 25 mph.
HAZARD...Damaging tornado and baseball size hail.
SOURCE...Public confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Stonewall County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3296 10040 3309 10032 3304 9999 3296 9999
TIME...MOT...LOC 2323Z 302DEG 20KT 3299 10031
TORNADO...OBSERVED
MAX HAIL SIZE...2.75 IN
$$
SINCAVAGE3 follow-up statements
940
WWUS54 KLUB 172330
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
630 PM CDT Sat Jun 17 2023
TXC433-180000-
/O.CON.KLUB.TO.W.0006.000000T0000Z-230618T0000Z/
Stonewall TX-
630 PM CDT Sat Jun 17 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
SOUTHEASTERN STONEWALL COUNTY...
At 630 PM CDT, a confirmed tornado was located 9 miles northwest of
Hamlin, moving southeast at 25 mph.
HAZARD...Damaging tornado and baseball size hail.
SOURCE...Public confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Stonewall County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3296 10034 3304 10026 3302 9999 3296 9999
TIME...MOT...LOC 2330Z 302DEG 20KT 3297 10027
TORNADO...OBSERVED
MAX HAIL SIZE...2.75 IN
$$
SINCAVAGE334
WWUS54 KLUB 172339
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
639 PM CDT Sat Jun 17 2023
TXC433-180000-
/O.CON.KLUB.TO.W.0006.000000T0000Z-230618T0000Z/
Stonewall TX-
639 PM CDT Sat Jun 17 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
SOUTHEASTERN STONEWALL COUNTY...
At 639 PM CDT, a confirmed tornado was located 6 miles northwest of
Hamlin, moving southeast at 25 mph.
HAZARD...Damaging tornado and baseball size hail.
SOURCE...Public confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Stonewall County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3296 10027 3300 10023 3299 9999 3296 9999
TIME...MOT...LOC 2339Z 302DEG 20KT 3294 10022
TORNADO...OBSERVED
MAX HAIL SIZE...2.75 IN
$$
SINCAVAGE837
WWUS54 KLUB 172345
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
645 PM CDT Sat Jun 17 2023
TXC433-172355-
/O.CAN.KLUB.TO.W.0006.000000T0000Z-230618T0000Z/
Stonewall TX-
645 PM CDT Sat Jun 17 2023
...THE TORNADO WARNING FOR SOUTHEASTERN STONEWALL COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Texas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lubbock Texas.
LAT...LON 3296 10027 3300 10023 3299 9999 3296 9999
TIME...MOT...LOC 2341Z 302DEG 20KT 3292 10019
$$
SINCAVAGEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Jun 17, 2:31 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jun 17, 2:31 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 231 PM CDT Sat Jun 17 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Sunday) Issued at 224 PM CDT Sat Jun 17 2023 As of 1:30 pm the dryline was located from Hart to Levelland to Welch. This dryline will continue to shift to the east this afternoon to near the I-27/US-87 corridor. Ahead of the dryline, southeast winds are bringing upper 60s to lower 70s dewpoints into the forecast area. A shortwave trough was denoted in water vapor imagery shifting east across northeastern New Mexico this afternoon and the lift from this wave should assist in thunderstorm development later this afternoon. Quite a bit of capping remains across the forecast area however guidance indicates a small corridor in the vicinity of the dryline where capping should be minimized with 700mb temps around 12-13 degrees C. Convergence along the dryline in combination with increasing lift from the shortwave should be capable of breaking through the marginal cap and hence isolated to scattered convective development is expected. CAM guidance has been more robust with convective development across our area with the past several runs as well boosting confidence in that scenario therefore have increased PoP chances across the Rolling Plains and far southeastern Texas Panhandle. The environment will be conducive for supercellular development as effective bulk shear values of 50-60 kts are in place thanks in part to a 100kt 250mb jet streak rotating over the area. Thermodynamically we are also primed as lapse rates steepen with the approaching shortwave leading to MLCAPE values of 2000-3000 J/Kg along the I-27/US-87 corridor and points east. Therefore, if a thunderstorm can break through the cap severe weather is likely to occur and with nearly straight hodographs splitting supercells would be possible. With limited low-level hodograph curvature and drier air near the surface the main threats will be large hail up to tennis balls and damaging wind gusts to 75 mph. This activity will race off to the east this evening with dry conditions expected by sunset. A weak cold front will drop south through the forecast area late tonight shifting winds to the north. These northerly winds will help temperatures cool a bit more tonight compared to yesterday with 50s across the far southwestern Texas Panhandle to northwestern South Plains and 60s elsewhere. Upper-level ridging will begin to expand over the forecast area on Sunday with the ridge axis remaining to our west. This will keep skies mostly sunny with temperatures warming back into the 90s area wide. /WI && .LONG TERM... (Sunday night through next Friday) Issued at 224 PM CDT Sat Jun 17 2023 No significant changes to the extended forecast. High heat approaching advisory levels (especially over the southern South Plains) can be expected the first half of the upcoming work week. The the center of the persistent subtropical ridge meandering over northern Old Mexico will continue to do so through the extended period, with an amplified ridge axis extending north through Texas into the remainder of the Plains states. A signal for increased precipitation chances due to shortwaves from the Polar Jet well to our north transecting the ridge axis later in the week will help to 'cool' temperatures back into the 90s for Thursday and Friday. High heat will return for the beginning of next weekend as the ridging expands across western CONUS with no Polar Jet intrusions to interrupt the increasing H50 heights and thickness'. && .AVIATION... (18Z TAFS) Issued at 1249 PM CDT Sat Jun 17 2023 VFR conditions are expected through the majority of this TAF period. A dryline will mix east through the day today with breezy southwesterly winds developing behind it therefore KLBB and KPVW should see breezy conditions this afternoon and early evening. A few thunderstorms may be possible along and east of the Caprock escarpment this afternoon and early evening as well. If thunderstorms develop large hail, gusty and erratic winds, and frequent lightning will be likely. It remains unclear if thunderstorms will impact KCDS so have left any mention out of the TAF at this time but the most likely time frame would be between 20z and 01z. Winds just off the surface will quickly ramp up this evening leading to a period of LLWS however as a cold front moves south these winds will weaken late tonight. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...58 LONG TERM....55 AVIATION...58
Hazardous weather outlook, Jun 17, 2:13 PM CDT, 4 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 213 PM CDT Sat Jun 17 2023 TXZ021>044-181915- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 213 PM CDT Sat Jun 17 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. There is a slight chance of severe thunderstorms developing near the Caprock escarpment late this afternoon and then moving into the Rolling Plains through the early evening. Large hail up to tennis ball size and damaging wind gusts to 75 mph are the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms may be possible Wednesday through Friday across portions of the far southern Texas Panhandle, South Plains and Rolling Plains. Temperatures will approach 100 to 105 degrees across portions of the South Plains and Rolling Plains Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Jun 17, 6:21 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
621 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM Hail 3 E Clairemont 33.16N 100.70W
06/17/2023 E1.75 inch Kent TX Storm Chaser
&&
Event Number LUB2300512
jmThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 4:31 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Swisher | 49 min |
| Jun 17, 5:00 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hall, Motley | 28 min |
| Jun 17, 5:05 PM CDT | Severe Thunderstorm Warning | LUB | Kent | 55 min |
| Jun 17, 5:55 PM CDT | Severe Thunderstorm Warning | LUB | Kent, Stonewall | 66 min |
Nearby
Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.